Alert archive / New Mexico / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 37, NWS Albuquerque, NM

June 2, 2022Socorro County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 2, 2022, 4:16 PM MDT for Socorro County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2022, 4:16 PM MDT (22:16 UTC)
Expired
Jun 2, 2022, 5:00 PM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 127 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:46 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 2, 1:46 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
146 PM MDT Thu Jun 2 2022

.SYNOPSIS...
The moisture from a backdoor cold front will fuel a couple rounds of
showers and storms through Friday, focusing across eastern portions
of the state. Some storms may become severe, especially across the
eastern plains late Friday. Cooler than normal temperatures will
prevail across eastern New Mexico through Friday, but a return to
above normal temperatures and dry westerly winds areawide is
forecast over the weekend. More hot and dry conditions are forecast
early next week, except for across northeast New Mexico where a
backdoor cold front will supply sufficient moisture for a round of
late day thunderstorms. Another backdoor cold front will usher
moisture further west toward the central mountain chain late
Wednesday into Thursday, setting the stage for more of the area to
be impacted by thunderstorms while western New Mexico remains hot and
mostly dry.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Low stratus is eroding across eastern NM while winds veer slowly
east to southeast and daytime heating strengthens. Surface dewpoints
rose into the 40s as far west as the Cont Dvd this morning with 50s
common across eastern NM. A special RAOB from WSMR shows abundant
moisture in place with plenty of CAPE to feed CI thru later today.
Updrafts are strengthening over the Black Range where periodic
orphaned anvils have already occurred. SHRA/TS development will
continue btwn the Cont Dvd and the central mt chain thru 22Z per
latest NBM and CAM guidance. These storms will produce strong and
erratic downburst winds with some light rain and perhaps dry
lightning strikes. Activity will grow upstream into deeper moisture
and instability once crossing the central mt chain early this
evening. The greater potential for an organized storm cluster will
be over southeast NM thru midnight. Storms are also likely to form
over the Sangre de Cristos later today then shift east to southeast
across northeast NM. Any direct hits on a recent burn scar will have
potential to produce localized flash flooding, including HPCC and
McBride.

Convective outflow will deepen moisture westward again tonight into
the RGV with widespread low stratus and patchy fog across eastern NM.
An upper level trough approaching from the Great Basin with an
associated elevated mixed layer will allow stronger forcing to work
with orographic lift Friday along and east of the central mt chain.
There is some uncertainty with how far west cells will initiate and
become strong before moving into a more unstable airmass across the
eastern plains. SPC has expanded the slight risk area farther west
with large hail and damaging winds the main threats. Discrete
supercells are more likely initially before growing into clusters
farther east toward the TX border late Friday afternoon. Another
round of low stratus and patchy fog is possible Friday night over
eastern NM as moisture pools in the wake of storms exiting into west
TX. Western NM will remain dry thru the entire period with slight
southwest breezes increasing Friday afternoon.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
Weak westerlies will overtake the area Saturday, with warmer
temperatures areawide but especially across the eastern plains where
downslope winds will play a role. A weak backdoor front may spark a
storm or two across far eastern Union County late Saturday, but will
likely remain east of our area over the TX/OK Panhandles. Weak
westerlies and rising pressure heights will bring more warming on
Sunday, with daytime temperatures above normal. A slightly stronger
backdoor front will spark a few storms late Sunday near the CO border
across far northeast NM, potentially impacting the area from near Raton
through Des Moines to Clayton. Pressure heights will continue to
rise into Mon/Tue with warming continuing as the upper high to our
south expands across the region and begins to displace the westerlies
further north. The backdoor front is forecast to be enhanced by
convective cold pools from convection across CO/KS/OK, sending the
boundary further south and west into our area by mid week. This
scenario will bring sufficient moisture further west to the central
mountain chain to fuel rounds of convection Wed/Thu, while western NM
remains hot and mostly dry. Looking further toward late next week
and into the following weekend, the upper high moves northwest and
expands over the Great Basin and Desert Southwest to near 595dam at
500mb with good agreement on the strength and placement from the 12Z
operational runs of the GFS and ECMWF.

Guyer/11

&&

.FIRE WEATHER...
Showers and storms will initiate btwn the Cont Dvd and the central
mt chain today then move east to southeast across eastern NM thru
tonight. Storms will be dry along the western edge, increasingly
moist over the central mt chain, then produce locally heavy rainfall
over eastern NM. Storm coverage Friday will be farther east with
initiation near the central mt chain before progressing across the
eastern plains. Humidity recoveries will be excellent tonight and
Friday night across the east with low clouds and patchy fog possible
both nights. Western NM will remain warm and dry thru Friday.

Drier air will filter back into the entire region Saturday with
warming temps and much lower min RH values. Widespread elevated to
locally critical fire weather is likely thru the middle of next week
as west to southwest breezes develop each afternoon. This will be no
where near as significant as the past several weeks, however temps
will become hot with unstable conditions and poor to fair recoveries
in most areas. The exception will be far northeast NM where a couple
weak frontal boundaries waffle over the area and a couple storms are
possible Monday thru Wednesday.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
MVFR stratus is slowly eroding across eastern NM w/KLVS and KROW
anticipating improvement to VFR over the next few hrs. Showers and
storms are expected to develop across central NM late this afternoon
and progress to the eastern TAF sites by early this evening. Will
maintain TEMPOs at most terminals with gusty and erratic winds
possible with the strongest storms. Winds will increase and become
gusty out of the ESE especially by 00Z. Low cigs are expected to
reappear late tonight at KLVS, KTCC, and KROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  49  87  49  87 /   0   0   0   0
Dulce...........................  42  81  43  82 /   5   5   0   0
Cuba............................  46  82  47  81 /  10  10   5   0
Gallup..........................  43  84  43  84 /   0   0   0   0
El Morro........................  44  79  44  81 /   0   0   0   0
Grants..........................  47  83  44  85 /   5   0   5   0
Quemado.........................  45  83  46  84 /   5   0   0   0
Magdalena.......................  54  85  55  86 /  10  20  10   0
Datil...........................  47  83  48  83 /  10  10   5   0
Reserve.........................  41  87  42  87 /   0   0   0   0
Glenwood........................  50  92  50  90 /   0   0   0   0
Chama...........................  41  74  39  76 /  10   5   0   0
Los Alamos......................  52  80  55  82 /  20  10  10   0
Pecos...........................  48  79  50  82 /  40  30  20   0
Cerro/Questa....................  44  76  43  79 /  30  30  10   0
Red River.......................  40  71  39  72 /  30  30  10   0
Angel Fire......................  37  72  32  74 /  50  40  20   0
Taos............................  45  80  43  83 /  20  20   5   0
Mora............................  44  76  45  80 /  40  40  20   0
Espanola........................  51  87  51  88 /  20  10  10   0
Santa Fe........................  51  81  51  83 /  30  20  20   0
Santa Fe Airport................  49  84  49  86 /  30  10  10   0
Albuquerque Foothills...........  58  85  60  88 /  20  20  10   0
Albuquerque Heights.............  57  87  59  90 /  10  10  10   0
Albuquerque Valley..............  54  90  55  92 /  10  10  10   0
Albuquerque West Mesa...........  55  88  58  90 /  10  10  10   0
Belen...........................  54  91  56  92 /  20  20  10   0
Bernalillo......................  53  89  55  91 /  20  10  10   0
Bosque Farms....................  50  89  50  92 /  10  20  10   0
Corrales........................  54  89  56  91 /  10  10  10   0
Los Lunas.......................  51  89  51  92 /  10  20  10   0
Placitas........................  55  86  58  87 /  20  10  10   0
Rio Rancho......................  56  88  59  90 /  10  10  10   0
Socorro.........................  57  91  59  95 /  10  20  10   0
Sandia Park/Cedar Crest.........  53  80  56  81 /  20  20  20   0
Tijeras.........................  53  83  55  85 /  20  20  20   0
Edgewood........................  50  81  53  85 /  30  20  20   0
Moriarty/Estancia...............  45  84  45  86 /  30  30  20   0
Clines Corners..................  48  79  50  83 /  40  40  20   0
Mountainair.....................  52  82  53  84 /  20  30  20   0
Gran Quivira....................  52  83  54  84 /  30  30  30   0
Carrizozo.......................  55  85  58  88 /  40  30  30   0
Ruidoso.........................  50  79  53  81 /  60  40  30   0
Capulin.........................  49  73  47  82 /  60  50  30  10
Raton...........................  49  79  45  86 /  40  50  20   0
Springer........................  51  81  47  87 /  30  50  20   0
Las Vegas.......................  49  78  48  83 /  40  50  20   0
Clayton.........................  53  74  53  86 /  60  50  40  10
Roy.............................  53  78  51  87 /  40  50  30   0
Conchas.........................  57  83  55  93 /  40  50  30   0
Santa Rosa......................  56  82  54  91 /  50  50  30   0
Tucumcari.......................  58  83  57  94 /  40  40  40   0
Clovis..........................  58  78  57  91 /  70  40  40   0
Portales........................  59  80  58  92 /  70  40  40   0
Fort Sumner.....................  60  82  59  94 /  50  50  30   0
Roswell.........................  62  86  60 100 /  50  50  30   0
Picacho.........................  55  81  58  92 /  80  50  30   0
Elk.............................  53  83  56  89 /  30  40  30   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jun 2, 4:06 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
406 PM MDT Thu Jun 2 2022

NMZ208-220-241-022230-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
406 PM MDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
SOCORRO COUNTY THROUGH 430 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Monticello, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Socorro County.

This includes Interstate 25 between Mile Markers 103 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3348 10697 3348 10746 3372 10729 3348 10692
      3347 10694
TIME...MOT...LOC 2206Z 237DEG 13KT 3348 10731

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:38 PM MDTSpecial Weather StatementABQRoosevelt37 min
Jun 1, 8:40 PM MDTSpecial Weather StatementABQRoosevelt35 min
Jun 1, 9:23 PM MDTSpecial Weather StatementABQRoosevelt37 min
Jun 2, 4:06 PM MDTSpecial Weather StatementABQSocorro24 min
Jun 2, 4:26 PM MDTSpecial Weather StatementABQValencia34 min
Jun 2, 4:38 PM MDTSpecial Weather StatementABQTorrance37 min
Jun 2, 5:03 PM MDTSpecial Weather StatementABQSocorro27 min
Jun 2, 5:17 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance28 min
Jun 2, 5:23 PM MDTSpecial Weather StatementABQ37 min
Jun 2, 5:26 PM MDTSevere Thunderstorm WarningABQSocorro26 min
Jun 2, 5:38 PM MDTSpecial Weather StatementABQValencia37 min
Jun 2, 5:44 PM MDTSpecial Weather StatementABQTorrance31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.